Utah, 2010

Damaging Winds and High Wind in Utah, August 22, 2010

August 22, 2010 · NWS SLC · 8 events in 6 counties and zones

Afternoon thunderstorms produced widespread strong winds across northern Utah. These winds caused damage near Salt Lake City, as well as along the Legacy Highway in Farmington and Kaysville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Afternoon thunderstorms produced widespread strong winds across northern Utah. These winds caused damage near Salt Lake City, as well as along the Legacy Highway in Farmington and Kaysville. The associated cold front that moved through Utah behind these storms also caused strong post-frontal winds, particularly in the west desert and in the southern Wasatch Front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 22, 8:59 AM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 22, 8:59 AM MST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
959 AM MDT SUN AUG 22 2010

.SYNOPSIS...EXPECT INCREASING SOUTHWEST FLOW AHEAD OF AN
APPROACHING STORM SYSTEM WITH INCREASING MOISTURE SPREADING INTO
UTAH FROM THE SOUTH. A COLD FRONT STALLED OVER NORTHWEST UTAH THIS
MORNING WILL SWEEP SOUTHWARD LATE THIS AFTERNOON THROUGH MONDAY
MORNING...RESULTING IN A DRYING TREND FOR THE UPCOMING WEEK.

&&

.DISCUSSION...UPPER TROUGH AXIS NOW INTO CENTRAL WASHINGTON/OREGON
PER 12Z 700MB ANALYSIS. THIS FEATURE WILL CONTINUE MOVING EAST AND
SWEEP ACROSS UTAH TONIGHT AND MONDAY. MOISTURE CONTINUES TO STREAM
NORTHWARD INTO UTAH FROM THE SOUTH...ALBEIT A BIT MORE STINGY THAN
PREVIOUS MODELS SUGGESTED. PRECIPITABLE WATER VALUES CURRENTLY
NEAR AN INCH NEAR THE ARIZONA BORDER WITH BETWEEN 0.60-0.80 INCHES
ACROSS NORTHWEST AND CENTRAL UTAH. LATEST MODELS NOW SUGGEST THAT
PRECIPITABLE WATER WILL MAX OUT AROUND 1.25 INCHES ACROSS SOUTHERN
UTAH AND AROUND 0.8-0.9 INCHES OVER THE NORTH.

A SURFACE BOUNDARY SITS PATIENTLY OVER NORTHWEST UTAH AT THIS TIME
WAITING FOR THE COLDER AIR AND UPPER TROUGH TO PUSH IT ON THROUGH
THE REMAINDER OF THE STATE. AHEAD OF THE FRONT...SOUTH WINDS ARE
EXPECTED TO INCREASE TODAY...ESPECIALLY ACROSS THE SALT LAKE AND
TOOELE VALLEYS AS WELL AS THE WEST-CENTRAL AND SOUTHWEST VALLEYS.

STILL EXPECT GOOD CONVERGENCE-DIVERGENCE COUPLET AROUND
00Z...ALONG WITH SPEED SHEAR OF 60-70 KNOTS AS THE JET MOVES
THROUGH NORTHERN UTAH. COMBINED WITH DECENT MOISTURE...EXPECT
PLENTY OF CONVECTION ACROSS THE NORTH. ISOLATED SEVERE OR NEAR
SEVERE THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL WILL BE
POSSIBLE WITH THIS SYSTEM AS IT SWEEPS THROUGH EARLY THIS EVENING.
OVER THE SOUTH EXPECT ENOUGH WINDS TO KEEP STORMS MOVING
ALONG...HOWEVER IF TRAINING OF STORMS OCCURS OR IF STORMS TRACK
DOWN DRAINAGES OCCUR...THE POSSIBILITY FOR FLASH FLOODING IN
FLOOD PRONE AREAS IS STILL A REAL POSSIBILITY. FLASH FLOOD WATCH
GOOD CALL ON MID SHIFT AND REMAINDER OF PACKAGE IN GOOD SHAPE.

&&

.AVIATION...A STALLED COLD FRONT ACROSS THE NRN AND WRN PORTION OF
THE GREAT SALT LAKE WILL DRIFT WEST THROUGH MIDAFTERNOON...THEN
SURGE EAST ACROSS THE AREA EARLY THIS EVENING. STRONG SOUTH WINDS
WILL PERSIST AT THE KSLC TERMINAL UNTIL FRONTAL PASSAGE BETWEEN
01-03Z THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE
FRONT STARTING MIDDAY. WILL HOLD OFF ON THUNDERSTORMS HAVING A
DIRECT IMPACT ON THE TERMINAL UNTIL THE 22-03Z WINDOW. WILL PLACE A
40 PERCENT CHANCE THAT THUNDERSTORMS WILL DIRECTLY IMPACT THE
TERMINAL IN THAT TIMEFRAME. STRONG ERRATIC WINDS LIKELY WITH
THUNDERSTORMS.

&&

.FIRE WEATHER...THE COLD FRONT ACROSS EXTREME NW THIS MORNING WILL
REMAIN NEARLY STATIONARY THROUGH MIDAFTERNOON. GUSTY...AND AT TIME
STRONG...SOUTHERLY WINDS WILL PERSIST AHEAD OF THE FRONT...WITH THE
STRONGEST WINDS THROUGH THE WRN FIRE DISTRICTS. RH VALUES WILL
REMAIN FAIRLY LOW ACROSS THE WRN VALLEYS THIS AFTERNOON. THE
COMBINATION OF STRONG WINDS AND LOW RH VALUES ARE SUFFICIENT FOR
HAZARDOUS FIRE WEATHER CONDITIONS.  HOWEVER...FUEL MOISTURE REMAIN
ELEVATED BY RECENT RAINFALL...SO WILL NOT USE ANY FIRE WEATHER
HIGHLIGHTS TODAY/TONIGHT.

THE SOLID MOISTURE SURGE IN PROGRESS ACROSS S/CNTRL THROUGH ERN UTAH
WILL CONTINUE THROUGH TONIGHT. SURFACE DEWPOINTS SHOULD LEVEL OFF
LATE THIS MORNING...THEN BEGIN TO SLOWLY CLIMB AS SHOWERS AND
THUNDERSTORMS DEVELOP LATE THIS MORNING. WETTING RAINS LIKELY WHERE
SHOWERS/STORMS CONCENTRATE....ESPECIALLY IN THE DISTRICTS NEAR THE
UT/AZ BORDER.

THE COLD FRONT OVER NW UTAH AT TIME WILL PRESS SOUTH INTO EXTREME
SRN UTAH MONDAY. COOLER AND MORE STABLE AIR WILL FOLLOW THE FRONT
FOR EARLY IN THE WEEK. THE MOISTURE OVER SRN/ERN UTAH WILL BE PINNED
FURTHER SOUTH BY THE ADVANCING FRONT...WITH SHOWERS/STORMS POSSIBLE
AGAIN ALONG THE OLD SURFACE FRONT NEAR THE UT/AZ BORDER AND IN THE
4-CORNERS REGION MONDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR UTZ013-019>021-518.

WY...NONE.
&&

PUBLIC..................YOUNG
FIRE WEATHER/AVIATION...CONGER

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 22, 4:10 AM MST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
510 AM MDT SUN AUG 22 2010

UTZ001>016-019>021-517-518-WYZ021-231200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
510 AM MDT SUN AUG 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST FLOW WILL INCREASE ACROSS THE OUTLOOK AREA TODAY AHEAD
OF AN APPROACHING STORM SYSTEM. A MOIST AIRMASS WILL BE IN PLACE
ACROSS MUCH OF THE AREA BY MIDDAY. LOCALLY HEAVY RAIN CAN BE
EXPECTED ACROSS ALL BUT FAR NORTHWEST UTAH THIS AFTERNOON AND
EVENING...WITH AN ELEVATED RISK FOR FLASH FLOODING ACROSS DRY
WASHES AND SLOT CANYONS ACROSS SOUTHERN UTAH. IN ADDITION...THERE
IS A POTENTIAL FOR STRONG WINDS AND HAIL ACROSS NORTHERN UTAH. A
COLD FRONT PUSHING ACROSS THE AREA LATE THIS AFTERNOON AND
OVERNIGHT WILL SWEEP OUT THE MOISTURE ACROSS NORTHERN AND WEST-
CENTRAL UTAH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A DRYING TREND WILL CONTINUE ACROSS NORTHERN AND CENTRAL UTAH ON
MONDAY WHILE MOISTURE LINGERS ACROSS THE SOUTHEAST. CONTINUED
DRYING IS EXPECTED AREAWIDE ON TUESDAY AS HIGH PRESSURE BUILDS
OVERHEAD. ANOTHER APPROACHING STORM SYSTEM WILL BRING MOISTURE
BACK NORTH FOR THE LATTER PART OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Salt Lake City radar (KMTX), 113 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 high wind. Local standard time, as filed.

Thunderstorm Wind, Summit

When
August 22, 12:30 PM MST
Where
Summit County, 6.05 mi NE of Castle Rock
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.200, -111.100

A 59 mph wind gust was measured at the Wasatch Hills sensor.

Thunderstorm Wind, Tooele

When
August 22, 1:45 PM MST
Where
Tooele County, 2.21 mi WNW of Stockton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.460, -112.410

The South Mountain sensor recorded a maximum wind gust of 58 mph.

Thunderstorm Wind, Salt Lake

When
August 22, 2:00 PM MST
Where
Salt Lake County, Salt Lake No Two Arp
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.620, -112.000

The West Jordan air quality sensor near Salt Lake City Airport #2 recorded a maximum wind gust of 58 mph.

Thunderstorm Wind, Salt Lake

When
August 22, 2:03 PM MST
Where
Salt Lake County, 2.09 mi W of Garfield
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.730, -112.210

The Great Salt Lake Marina sensor recorded a wind gust of 62 mph.

Thunderstorm Wind, Salt Lake

When
August 22, 2:45 PM MST to 3:40 PM MST
Where
Salt Lake County, 1.69 mi N of (Slc)salt Lake City to 2.15 mi N of East Mill Creek
Measured
66 kt (76 mph) measured gust
Property damage
$200,000
Reported by
Mesonet
Coordinates
40.804, -111.974

A strong line of thunderstorms moved through the Salt Lake Valley. Recorded wind gusts included 76 mph at the Salt Lake City International Airport FAA sensor, 65 mph at the Salt Lake City International Airport ASOS, and 64 mph at the Baccus/SR-111 sensor. Damage from this thunderstorm included large trees knocked down in the Avenues neighborhood of Salt Lake City, power poles knocked down along I-80 west of the Salt Lake City International Airport, and damage to the Airport fences, hangers, and signs.

Thunderstorm Wind, Davis

When
August 22, 3:00 PM MST to 3:35 PM MST
Where
Davis County, 0.47 mi E of Randall to 1.71 mi ENE of Bountiful
Measured
56 kt (64 mph) measured gust
Property damage
$100,000
Reported by
Mesonet
Coordinates
40.950, -111.891

A strong line of thunderstorms moved through the northern Wasatch Front, with maximum recorded wind gusts of 64 mph at the Bountiful KSL sensor and 59 mph at the Centerville UDOT sensor. Power poles were knocked down along the Legacy Highway, causing a closure while crews repaired the damage.

High Wind, Great Salt Lake Desert and Mountains

When
August 22, 3:35 PM MST to 5:30 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet

Strong post-frontal winds occurred across the desert of northwest Utah, with maximum recorded wind gusts of 69 mph at the White Sage sensor, 64 mph at the Camel Back Mountain sensor, 62 mph at the Wendover Peak sensor and English Village sensor, 61 mph at the Lakeside Mountain sensor, and 58 mph at the Causeway sensor.

High Wind, Southern Wasatch Front

When
August 22, 4:00 PM MST to 5:55 PM MST
Where
Southern Wasatch Front forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

Strong post-frontal wind gusts were reported along the southern Wasatch Front, including 62 mph at the Pleasant Grove RAWS, 61 mph in Lehi, and 60 mph at the Eureka UDOT sensor.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258777, 258779, 258781, 258784, 258802, 258809, 258817, 258820.